1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Antibiotics passing into breast milk

Discussion in 'Parenting' started by wormburger, Jul 19, 2011.

  1. I have just started a course of anti biotics to treat a very painful leg infection. I was bitten by a horse fly on Sunday and didn't really think to do anything about it (all the shops were closed to buy anti histemines, and I had never reacted badly before) and it went very red and inflamed and has now spread across my whole calf, making it tricky to sleep, walk etc.
    Anyway, I told the doctor I was breastfeeding and he said it was fine to take the pills as I am only feeding LO 3 times a day as she is 10 months. However this afternoon, just a couple of hours after I had taken the first tablet, she did the most explosive nappy ever and we've had another one since. I have to take these pills for a week so I am feeling really bad about the prospect of her having a dodgy stomach for all that time. I know how grotty antibiotics make me (and my tummy!) and the thought that she'll have the same discomfort is awful.
    Does anyone know of anything that I can give her to help? I'd ideallly like to stop feeding her myself while I'm taking them, but unfortunately she won't take a bottle. I'm really cross that the doc said she would be fine, when clearly they affected her very quickly and very severley.
     
  2. I have just started a course of anti biotics to treat a very painful leg infection. I was bitten by a horse fly on Sunday and didn't really think to do anything about it (all the shops were closed to buy anti histemines, and I had never reacted badly before) and it went very red and inflamed and has now spread across my whole calf, making it tricky to sleep, walk etc.
    Anyway, I told the doctor I was breastfeeding and he said it was fine to take the pills as I am only feeding LO 3 times a day as she is 10 months. However this afternoon, just a couple of hours after I had taken the first tablet, she did the most explosive nappy ever and we've had another one since. I have to take these pills for a week so I am feeling really bad about the prospect of her having a dodgy stomach for all that time. I know how grotty antibiotics make me (and my tummy!) and the thought that she'll have the same discomfort is awful.
    Does anyone know of anything that I can give her to help? I'd ideallly like to stop feeding her myself while I'm taking them, but unfortunately she won't take a bottle. I'm really cross that the doc said she would be fine, when clearly they affected her very quickly and very severley.
     
  3. Trudy

    Trudy New commenter

    I was on antibiotics quite a lot while dd was tiny (I had really bad sinusitis which turned out to be viral after about 3 courses of antibiotics had little effect!) and didn't have a problem with explosive nappies... I wonder if you could go back to the doctor and ask to try a different type of antibiotic? I think I had amoxicillin (not sure if that is spelt right). Incidentally, I think there are very few antihistamines which are safe during breastfeeding, so it is best to stay away from that. I do feel for you - I have big reactions to bites like you have had, I hope you find a solution so that neither of you have to suffer!
     
  4. What sort of antibiotics are you on? My lo was fine with some antibiotics but reacted badly to others. She's just had a proper allergic reaction (just a rash nothing life threatening) to the antibiotics she was given for a chest infection. So it may just be the type of antibiotic you are taking. Or it may be that your lo is having a reaction that couldn't be predicted because it's not a common one.
    If you want antihistimines then the breastfeeding network seems to think that you can take Piriton or the one a day hayfever tablets without much passing through to the milk. http://www.breastfeedingnetwork.org.uk/pdfs/Antihistamines_and_Breastfeeding_March_2009.pdf
    I have taken Piriton a number of times while breastfeeding, the doctor wouldn't prescribe it as it isn't on her list of "safe" drugs, but she told me to go and buy it because the reason it's not on the list is that the companies haven't done the research to prove it's safe. You can get Piriton syrup for children as young as 1 (my lo was prescribed it at 6 months for an allergy), and they get much less through the milk than they would from a spoonful of the syrup.
     
  5. You could try both taking a probiotic - yakult or activia etc. Not sure how much it would help but should at least reduce the risk of developing thrush. Www.infantrisk.com should be able to give you info on whether the antibiotics you've been given are compatible with breatfeeding, although it might be listed under another name.
     
  6. undiwear

    undiwear New commenter

    The best thing to do is the ring the Breastfeeding Network helpline in the morning. Have the name of the antibiotic at hand. one of their counsellors is a pharmacist and if there is a reason for concern, they can certainly pass on your call to her.

    However, most antibiotics are very safe with breastfeeding as very little of most of them pass into breastmilk at all. The counsellors on there will know of the few which are not safe with breastfeeding. The explosive nappy is most likely a coincidence. [note the qualifications as I don't know enough about your situation]
     
  7. I'm on a course of flucloxacillin at the moment for an infected mole and it hasn''t affected LO at all, bfed 4 times a day
     
  8. I had to take a variety of ab and found some of them did affect my LO with explosive and green nappies. For me, it was risk/benefit ratio - the risk to me (and therefore her!) was greater if I did not take them and got more ill. We just got through the week and I tried to use my frozen expressed milk where I could, or try to feed her as I was taking the pills, so less of the ab was in my bloodstream and therefore my milk. You can get probiotic powder that you can sprinkle on food - not sure how lod your LO is, so not sure if appropriate or not.
     
  9. Will she drink from a cup - either doidy or a free flow beaker (the ones that leak if they fall over!)?
     
  10. Thank you so much for all your replies, Undiwear, you were right, her explosive nappy was pure coincidence. My OH pointed out when he got home that I hadn't even fed her between taking the tablet and her doing the nappy so it was all in my mind!! We've had no dirty nappies at all today, so who knows what's going on. I wish I could say that the antibiotics weren't having an effect on my tummy. I was told by the pharmacist that I could take piriton but it might make her sleepy, fine by me!
    Thanks again ladies x
     
  11. hhhh

    hhhh Lead commenter

    HV advised my friend to get someone else to give the baby a bottle-if mum does it they will cry for th breast, but will apparently take a bottle if mum and her milk smell (not my words!!!!!!!) leave the room. Pribiotics can help with problems after antibiotics, speaking as someone who had lifethreatening reactions to an antibitic once, so maybe pick a type of babymilk with immunofortis or prebiotics in them.
     

Share This Page